Millions of Americans take statins to control their cholesterol levels, but many of them end up dropping the medication because they believe it causes muscle aches or weakness.
However, a recent study largely debunks the notion that statins are responsible for such symptoms.
For more than 90% of people on statins who experience muscle pain, the cause of their discomfort is not related to the drug, according to a study led by researchers from the University of Oxford and published in the medical journal The Lancet.
The researchers concluded that muscle pain and weakness is common in adults regardless of whether they take statins and that these symptoms are rarely related to statin use.
Among those whose symptoms likely could be traced to this class of drug, muscle pain and weakness were more likely in the first year of taking statins than in subsequent years.
In arriving at their conclusion, the researchers analyzed data from 23 large-scale randomized studies — including data on nearly 155,000 patients — and found that muscle pain or weakness were reported at similar levels among those who took statins (27.1%) and those who took a placebo (26.6%).
Among those taking statins, about 14 out of 15 reports of muscle symptoms specifically were not linked to statins, with that rate reaching about 9 in 10 among patients in a high-intensity treatment regimen.
In a press release summarizing the findings, Colin Baigent, director of Oxford’s Medical Research Council Population Health Research Unit and joint lead author of the study, says:
“Our research shows that, for most people taking a statin, any muscle-related symptoms they experience will not in fact be due to the statin itself — and so the potential benefits of statin therapy are likely to outweigh the muscle pain risks. Previous reports that statins are a major cause of muscle pain are likely to have been the result of methodological problems in the studies giving rise to those reports.”
The study authors note that statins lower levels of LDL cholesterol, sometimes referred to as “bad” cholesterol, and have been “repeatedly proven to reduce the risk of cardiovascular disease.”
If you have stopped taking a statin due to muscle pain or weakness, consider asking your doctor about whether returning to the medicine makes sense for you. Remember, it is never wise to start a new drug or change a current drug regime without first talking to your doctor.
For more on the importance of keeping your cholesterol levels in check, read, “2 Common Health Problems Linked to Higher Alzheimer’s Risk.”